Take a break from Thiamine? - Parkinson's Movement

Parkinson's Movement
16,830 members16,335 posts

Take a break from Thiamine?

Elisakh
Elisakh

Is it good to take a break from thiamine sometimes? I think I've found the right dose, but was wondering if I just keep going? I know with some supplements it is recommended to take a brief hiatus.

11 Replies
oldestnewest

I suggest you stick with it. You can always take a break in the future.

Hidden
Hidden

Elisakh,

You don't say how long you have been taking HDT, but Dr. Costantini has generally talked about his patients being on HDT for well past a year before attempting to take a break. I imagine partly because he wants to make sure that you are at your optimal dose first and stable with a good push test, before considering a vacation. I don't think it is critical at this point if you feel fairly certain that you are at your optimal dose, because even if you stop HDT now and were to get worse symptoms tomorrow, you need only resume your effective dose to regain what ever might be lost by temporarily stopping HDT.

One thing I would like to comment on regarding taking an HDT vacation is that Dr. C has stated that some of his patients have been able to go up to two months without a problem with a sudden increase in symptoms, but like HDT dosing in general, I believe that the length of these HDT vacations are going to turn out to be just as individualized as HDT dosing. Some may only be able to go a day or two or three before symptoms start to worsen, while others may be able to go for weeks or months as Dr. C has stated.

Art

TL500
TL500
in reply to Hidden

So after pausing HDT that person's symptoms were worse than before HDT or goes back to where he/she was?

Hidden
Hidden
in reply to TL500

TL500,

If you are pausing HDT because of worsening symptoms due to possible overdose, those worsening symptoms should decrease as your thiamine level starts to drift back toward your native B-1 state after pausing HDT. Any symptoms that have worsened due to HDT, have always returned to their normal level once the B-1 level declines in your system. Once your pause period is over in 3 to 7 days, Dr. C has you restart at a new dose that is determined at least partially by how your symptoms reacted during the pause period. Take daily notes during the pause period to help determine which way and by how much the dose should be adjusted.

Two common reasons to pause HDT are that you think your dose is too high and you want to reset your dose or you are planning to take an HDT vacation. The vacation is normally only done well after a year of being on HDT and feeling very steady in terms of symptom control and you can produce a good push test. With that combination of events, then a vacation can be considered, but if it is a first vacation from HDT, you will have to pay attention to how your symptoms are responding once you stop HDT. Some people have reported that they are only able to go a a day or two before symptoms might start to increase while others have reported being able to go two months on vacation before symptoms start to worsen. HDT is a very individualized treatment and varies considerably from person to person, pretty much like any treatment for PD.

Stopping for the purpose of adjusting your HDT dose due to possible B-1 overdose is a pause from 3 to 7 days. If you are overdosed on HDT, generally your symptoms will worsen and can potentially worsen to a new worst ever. A clear sign of too much B-1. By stopping at this point, your thiamine level will start to drift downward. As the thiamine level drops, the newly worsened symptoms should start to subside. How quickly or slowly the newly worsened symptoms decline gives you a clue as to where your optimal dose might be in comparison to your last dose. If the worsened symptoms improve quickly upon stopping HDT, that is suggestive of the idea that you were fairly close to your optimal dose. If it takes awhile for the symptoms to subside, then you are likely not that close to your optimal dose and in such cases, Dr. C has suggested halving the dose you were taking after you have finished your "HDT pause".

To date, in Dr. Costantini's patient group of over 3,000 patients on HDT, any worsening of symptoms due to HDT overdose, has been shown to be only temporary and resolves once the overdose is corrected.

Art

TL500
TL500
in reply to Hidden

Thanks very much Art. It's very informative.

What about this part of your previous " Dr. C has stated that some of his patients have been able to go up to two months without a problem with a sudden increase in symptoms, but like HDT dosing in general, I believe that the length of these HDT vacations are going to turn out to be just as individualized as HDT dosing."

What does " sudden increase in symptoms" mean? back to their original or increase from original symptoms? Thanks.

Hidden
Hidden
in reply to TL500

That would be an increase in symptoms back to a level just prior to initiating HDT. This is what Dr. C has always said that an HDT vacation should only allow you to regress to a point at where you first started HDT, even after years of HDT use.

Art

TL500
TL500
in reply to Hidden

Thanks Art.

While in Italy last September Dr. Constantini told me to take five day breaks each month. At first I didn’t follow his instructions but finally once I did I found it to be extremely beneficial. I still take a five day break each month and always know when it’s nearing as I get jittery and symptoms slightly worsen. The five day break is like hitting the reset button. Works very well.

I’ve been using HDT for exactly one year now.

GioCas
GioCas
in reply to Cons10s

Very clear thank you!

I stopped it for 3 weeks and the symptoms came back.

Thanks everyone for your input. It’s so helpful, thank you thank you!

You may also like...